Ask a doctor

Can a Kenalog Injection into the Nose Lead to Cartilage Atrophy?

Can 0.2 ml of kenalog 20 injected 6 months after rhinoplasty dissolve cartilage? Thanks

Doctor Answers (3)

Kenaolog is unlikely to cause atrophy of cartilage

+2

I did a medline search looking for cause and effect of intralesional kenalog and complications induced in cartilage.  I was unable to find even a single case report noting this association.  I was able to find literature on decreased cartilage matrix degradation if short-term systemic steroids are used to decrease the inflammatory process induced by injury.  I have included a link for you on this.  So, to answer your question I would say no, particularly if the injection was performed to shut down inflammation.  Also, 0.2 ml at 20 units/cc, is a total of 4 units of Kenalog, which is not a large dose.  I hope this helps!

Web reference: http://www.ncbi.nlm.nih.gov/pubmed/21888631

Las Vegas Dermatologist
5.0 out of 5 stars 1 review

Kenalog injection after rhinoplasty

+1

Kenalog may cause dermal atrophy (thinning of the skin), but it will not affect the cartilage.  

Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 15 reviews

Kenalog injection into nose should not dissolve cartilage

+1

Kenalog injections are not injected into the cartilage.  They are injected into the dermis.  Depending upon the concentration that is used, dermal atrophy can occur, so we always use a very light concentration of cortisone to dissolve scar tissue and prevent fluid buildup in the first few months after the surgery.  A cortisone shot does not dissolve cartilage and works best only within the first few months after surgery, not years after.

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.